Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 63, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 21, 2001, 1:29 PM EDT for Floyd County, Virginia. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 21, 2001, 1:29 PM EDT (17:29 UTC)
- Expired
- Jun 21, 2001, 2:00 PM EDT
- In force
- 31 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Floyd County, VA
The radar
The Roanoke radar (KFCX), 13 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 1:45 PM EDT | Thunderstorm Wind | Check, VA | |
| Jun 21, 1:45 PM EDT | Thunderstorm Wind | Check, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 1226 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 211730 SVRRNK VAC063-211800- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 129 PM EDT THU JUN 21 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA * UNTIL 200 PM EDT. * AT 127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF FLOYD...MOVING NORTHEAST AT 5 MPH. DAMAGING WINDS CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 200 PM EDT INCLUDE FLOYD... COPPER HILL... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. .END $$ 05
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 10:20 AM EDT, 3 hours 9 minutes earlier.
Area forecast discussion, Jun 21, 10:20 AM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1020 AM EDT THU JUN 21 2001 FA WILL BE MORE UNSTABLE TODAY THAN YESTERDAY PER 12Z SOUNDING. PW HAS COME UP QUITE A BIT TO 1.1 INCHES. SHUD HAVE CAPES 1500-2000. WE/LL REMAIN EAST OF THE STRONG DYNAMICS ASSOC WITH THE SFC FNT & SHORT WAVE DIGGING INTO NRN MO ATTM. BEST CHC FOR ANY ORGANIZED CONVECTIONS LOOKS TO BE FM ANY OUTFLOWS FROM THE WEAKENING MCS IN NE KY- ANY OF THIS WOULD AFFECT THE WRN FA THIS EVE. OTHERWISE...SHOULD SEE SCT TSRA POPPING UP ALONG THE BLUE RIDGE SIMILAR TO YESTERDAY WHERE ALL MODELS SHOW SOME LL MOISTURE CON THIS AFTERNOON. WILL BE BETTER COVERAGE THOUGH...AND A FEW OF THEM COULD BE STRONG- MAYBE ENOUGH FOR DAMAGING WIND. ROA HAD A 32 KT GUST YESTERDAY FM WHAT LOOKED LIKE A GARDEN VARIETY STORM...AND THERE IS STILL SOME DRY AIR ALOFT IN THIS MORN/S SOUNDING. I/M NOT CONFIDENT ENUF FOR LIKELY POPS IN ANY ONE AREA. I PLAN ON KEEPING THE CHC POPS...JUST WORD ZONES AS SCT TSRA. WILL RAISE MAXES TO ARND 90 IN THE EAST BASED ON MORN THICKNESS & TEMPS ALREADY AHEAD OF YEST. NO OTHER CHANGES PLANNED. .RNK... NC...NONE. VA...NONE. WV...NONE. JJ
In the hours before
Special weather statement, Jun 21, 12:40 PM EDT, 49 minutes before
NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>045- 212200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1240 PM EDT THU JUN 21 2001 ...ISOLATED THUNDERSTORMS WITH DAMAGING WIND POSSIBLE THIS AFTERNOON AND EVENING... SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA THIS AFTERNOON...AND THEN MOVE INTO THE FOOTHILLS. A FEW OF THESE STORMS MAY STRENGTHEN ENOUGH TO HAVE WIND GUSTS GREATER THAN 50 MPH. THE STORMS WILL ALSO BE SLOW MOVING...SO ISOLATED HEAVY DOWNPOURS OF UP TO 2 INCHES IN LESS THAN AN HOUR ARE POSSIBLE. THIS WILL CAUSE PONDING OF WATER IN LOW LYING AREAS...AND MINOR STREET FLOODING IF THEY PASS OVER URBAN AREAS. SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. JJ
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.